Alert archive / Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 37, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Mar 17, 2002, 8:48 PM EST for Wise County, Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2002, 8:48 PM EST (01:48 UTC)
- Expired
- Mar 18, 2002, 2:00 AM EST
- In force
- 5 hr
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Wise County, VA
The radar
The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 418 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMRX 180152 FFWMRX VAC195-180700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 848 PM EST SUN MAR 17 2002 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * FLASH FLOOD WARNING FOR... WISE COUNTY IN SOUTHWEST VIRGINIA UNTIL 2 AM EST. WEATHER SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS CONFIRM THAT HEAVY RAINS HAVE CAUSED FLOODING IN THE SOUTH PART OF THE CITY OF COEBURN. EVACUATIONS WILL OCCUR FOR THE NEXT SEVERAL HOURS. DOPPLER RADAR AND RAIN GAGES ESTIMATE THAT FROM 2 TO 3 INCHES OF RAIN HAS FALLEN OVER A LARGE PART OF WISE COUNTY DURING THE PAST 24 HOURS...WITH NEARLY 4 INCHES FALLING AT ROBINSON KNOB. ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING INDOORS, YOU ARE PUTTING YOUR LIFE AT RISK. IF YOU MUST TRAVEL...NEVER DRIVE ONTO FLOODED ROADS. MOST DEATH IN FLOODING OCCUR IN CARS. $$ BB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 3:10 PM EST, 5 hours 38 minutes earlier.
Area forecast discussion, Mar 17, 3:10 PM EST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 310 PM EST SUN MAR 17 2002 ...MAIN CONCERN CONTINUES TO BE FLASH FLOODING FOR TONIGHT... ALTHOUGH ONE CAN MAKE A GOOD ARGUMENT FOR THE WARM FRONT HAVING LIFTED N TO NEAR THE KY/TN AND TN/VA STATE LINES...RADARS CONTINUE TO SHOW A MAIN BAND OF CONVECTION FROM THE CENTRAL PLATEAU ACROSS THE CENTRAL VALLEY TO THE NRN SMOKIES. LATEST SATELLITE AND RADAR PICS DO INDICATE A NORTHWARD AREAL MOVEMENT OF THIS BAND. HOWEVER...ATMOSPHERE HAS BECOME VERY UNSTABLE OVER SE TN INTO AL AND GA...WHERE TEMPS ARE IN THE 75-85 DEGREE RANGE AND DEWPTS ARE IN THE MID 60S. THUS...THIS AREA IS PRIMED FOR AN INCREASE IN PCPN AS NEXT SHORTWAVE APPROACHES THIS EVENING. CONSIDERING ALL OF THE ABOVE...NEAR 100% POPS SEEM A WISE CHOICE FOR TONIGHT. WILL KEEP FFA GOING...AND MENTION RAIN HEAVY AT TIMES. MANY CREEKS AND STREAMS REMAIN AT BANKFULL FROM EARLIER RAINS AND RUNOFF. MONDAY AND MONDAY NIGHT...EXPECT WIDESPREAD SHRA/TSRA EARLY MONDAY... THEN POSSIBLY A DECREASE IN COVERAGE...CERTAINLY BY MONDAY NIGHT. HOWEVER...GIVEN SUCH HIGH MOISTURE CONTENT AND TROPICAL CONNECTION... DID NOT UNDERCUT MOS POPS VERY MUCH FOR MONDAY NIGHT. TUESDAY INTO TUESDAY NIGHT...STRONGER UPSTREAM SHORTWAVE TROUGH NOW LOOKS TO BE SLOWER AND DEEPER...SO A DECENT BREAK IN THE RAIN MAY OCCUR ON TUESDAY. THIS WOULD FOCUS BRUNT OF CONVECTION FOR TUESDAY NIGHT ...POSSIBLY INTO EARLY WEDNESDAY. THUS...LOWERED POPS SLIGHTLY FOR TUESDAY...AND ALSO ALLOWED FOR A DECREASE IN CLOUDS WHICH FAVORED THE WARMER MOS HIGHS ON TUESDAY. OTHERWISE...ISC GRIDS FOR ALL OF SHORT TERM AND MUCH OF EXTENDED HAVE ALREADY BEEN SENT. MY PRELIMINARY TEMPS/POPS FOLLOW FOR COORDINATION: CHA 59/71/54/76/56 100/70/50/40/70 TYS 57/68/52/73/53 100/80/50/40/70 TRI 53/64/48/68/50 100/80/50/40/70 OQT 56/65/50/71/51 100/80/50/40/70 .MRX... NC...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES NCZ060>061. TN...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. VA...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES VAZ001>002...VAZ005>006...VAZ008. TG
In the hours before
Local storm report, Mar 17, 5:39 PM EST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
539 PM EST SUN MAR 17 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM DEL RIO TN FLASH FLOODS
03/17/02 COCKE 5 YEAR OLD BOY SWEPT OFF
FEET BUT RECOVERED NEAR DEL
RIO. NUMEROUS ROAD CLOSURES
OR OTHER FLOODING
ESPECIALLY AROUND DEL RIO
AND COSBY. REPORTED BY EMA.
0530 PM JEFFERSON CITY TN FLASH FLOODS
03/17/02 JEFFERSON HIGHWAY 411 FLOODED.
SEVERAL OTHERS ROADS IN
RURAL AREAS FLOODED.
REPORTED BY LAW
ENFORCEMENT.
0530 PM KNOXVILLE TN FLASH FLOODS
03/17/02 KNOX LOTS OF STREET/ROAD
FLOODING AND SMALL STREAMS
OUT OF BANKS. REPORTED BY
LAW ENFORCEMENT.
0530 PM SEVIERVILLE TN FLASH FLOODS
03/17/02 SEVIER BRIDGE WASHED OUT IN WEST
PART OF COUNTY. STREET/ROAD
FLOODING. REPORTED BY LAW
ENFORCEMENT.
GMThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 9:40 PM EST | Flash Flood Warning | MRX | Lee, Russell, Scott, Washington, Wise | 4 hr |
| Mar 18, 1:55 AM EST | Flash Flood Warning | MRX | Lee, Russell, Scott, Washington, Wise, City of Norton | 6 hr |
Nearby
Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.